Alabama, 2020Damaging Winds in Alabama, April 8, 2020
April 8, 2020 · NWS HUN · 5 events in 1 county or zone
A cluster of thunderstorms developed in southern middle Tennessee during the late afternoon hours and dropped southeast into far northwest and north central Alabama. One of the thunderstorms produced wind damage in Lauderdale County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed in southern middle Tennessee during the late afternoon hours and dropped southeast into far northwest and north central Alabama. One of the thunderstorms produced wind damage in Lauderdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 8, 2:14 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 8, 2:14 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
314 PM CDT Wed Apr 8 2020
.NEAR TERM...(Tonight)
Issued at 314 PM CDT Wed Apr 8 2020
Current surface observations indicate that modest southwesterly flow
and warm air advection in the boundary layer have forced
temperatures to warm into the m-u 70s as of this writing. The
combination of increasing temperatures and persistent moisture
advection (with dewpoints now in the m-u 60s) will continue to
destabilize the local atmosphere, especially as lapse rates steepen
in the mid-levels, and this should support the development of
scattered thunderstorms late this afternoon as a slightly more
pronounced mid-level disturbance crosses the region in west-
northwest flow aloft. Deep-layer bulk shear in the 55-65 knot range,
coupled with moderate instability (characterized by MUCAPE in the
2000-3000 J/kg range) will remain supportive of organized/severe
thunderstorms producing large hail and damaging winds through early
this evening, before activity dissipates across the eastern portion
of the CWFA shortly after sunset.
Otherwise, our attention will turn to a deepening 500-mb vort max
embedded within a broader northern stream trough currently digging
southeastward into the northern Plains. As this feature tracks
eastward across southern Ontario, the associated surface cyclone will
intensify, sending a cold front southeastward into the TN Valley
early Thursday morning. Given limited synoptic scale forcing for
ascent across our region, it appears as if a broken line of
convection forced by both the cold front and convective outflow will
shift rapidly southeastward, likely entering the northwest portion
of the CWFA between 05-06Z, and exiting the southeastern counties by
09-10Z. However, it is also important to note that several CAMs are
also indicating potential impacts from convection that should develop
across the Ozark Plateau later this afternoon, and this may result
in storm impacts a bit earlier than currently anticipated (perhaps by
mid-evening). Regardless of which scenario plays out, most of the
forecast area will experience at least some measurable rainfall from
this event, and we have increased POPs accordingly.
Although forecast soundings depict the development of a nocturnal
inversion and considerable amounts of CINH as the boundary layer
begins to cool early this evening, very steep lapse rates aloft and
strong bulk shear in the 55-65 knot range will remain supportive of
severe thunderstorms overnight. The orientation and magnitude of the
low-level wind profile suggests that the tornado threat will be
fairly low, at least compared to the threat for large hail and
damaging winds (both of which could be significant given
long/straight hodographs and the potential for splitting supercells).
The threat for thunderstorms will end for the southeastern zones by
10Z if not sooner, with broken low stratus clouds offsetting modest
CAA, and temps falling into the mid 50s.
.SHORT TERM...(Thursday through Friday night)
Issued at 314 PM CDT Wed Apr 8 2020
Latest global model consensus indicates that deep-layer flow will
continue to gradually veer to the northwest on Thursday and Thursday
night, as a deepening vort max (initially over southern Ontario)
pivots northeastward into northern New England and eventually carves
out a broad longwave trough over the eastern CONUS. Although modest
low-level CAA will occur during the day on Thursday, abundant
insolation during the late morning/afternoon hours should allow temps
to reach the u60s-l70s in valley locations and l-m 60s in elevated
terrain. However, a reinforcing surge of colder/drier air will arrive
early Friday morning, as the axis of the broader longwave trough
crosses the region. A subtle increase in synoptic scale ascent
related to this feature will provide an increase in mid/high-level
cloud cover, but profiles remain too dry for the inclusion of any
shower activity with the passage of the reinforcing cold front. With
stronger CAA in the wake of the secondary front forcing lows into the
u30s-l40s Friday morning, temperatures will have difficulty reaching
the m-u 50s on Friday afternoon, and this could set the stage for
frost across portions of the region Friday night/Saturday morning, as
a surface ridge spreads eastward into the southern Appalachians and
provides ideal conditions for radiational cooling.
.LONG TERM...(Saturday through Tuesday)
Issued at 314 PM CDT Wed Apr 8 2020
On Saturday, high pressure overhead will begin to shift eastward
ahead of a deepening upper trough across the desert southwest. Under
partly cloudy skies, afternoon temperatures rise up into the upper
60s to near 70. The upper trough will continue to move east
throughout the day and by the evening a SFC low will develop across
TX. Rain and thunderstorm chances increase starting late Saturday
night as a warm front lifts northeastward through the Tennessee
Valley. By Sunday, the aformentioned low pressure system ejects north
and east through northern Alabama and southern Tennessee with a cold
front swinging through by the late afternoon into the evening.
While model guidance has generally honed in on the timing of this
system, there are considerable differences in the position and track
of the low pressure system. The GFS at the moment is an outlier with
a more southern track compared to the Canadian and ECMWF based on the
latest operational runs. A southern track would limit the severe
potential to our south, whereas if it were to move farther to the
north, greater instability would be able to filter into the region
bringing an increased risk for all modes of severe weather. Given the
differences in models, will only mention strong to severe storms in
the HWO at this time. However, the biggest concern may be the heavy
rain with the potential for 1-2" by Monday morning.
Dry weather returns Monday and Tuesday with high pressure once again
positioned overhead. Much cooler air advects into the region behind
a secondary cold front Monday night. Highs on Tuesday and Wednesday
will only be in the low to mid 60s with overnight lows in the lower
40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 102 PM CDT Wed Apr 8 2020
Although morning BR/DZ has now ended at the terminals, low stratus
clouds will be slower to lift/scatter, based on latest trends in
visible satellite imagery and model guidance. However, we have
indicated a return to VFR conditions by 20Z/MSL and 21Z/HSV, and also
introduced VCTS as scattered convection should develop by late aftn
as an upper-lvl disturbance approaches from the west and the local
airmass destabilizes. It appears as if any afternoon SHRA/TSRA will
end by 00Z/MSL and 01Z/HSV, although a second and more significant
round of storms will occur early Thursday morning as a cold front
shifts southeastward into the region. Latest model consensus suggests
that this activity (likely in the form of a broken squall line) will
impact MSL/05-08Z and HSV/06-09Z, and TEMPO groups have been added
accordingly. It is worth noting that a brief period of enhanced LLWS
may also occur late this evening/early Thursday morning, but
conditions are too marginal to include LLWS in the TAFs attm. MVFR
stratus will build southward in the wake of the front, but should
lift/scatter by 14-15Z as low-level flow increases from the NNW.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...GH
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 8, 2:31 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
331 PM CDT Wed Apr 8 2020
ALZ001>010-016-TNZ076-096-097-091130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
331 PM CDT Wed Apr 8 2020
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...Remainder of this afternoon and tonight.
Scattered thunderstorms are expected to develop across the outlook
area late this afternoon, before diminishing in coverage and
intensity shortly after sunset. Another round of more widespread
thunderstorm activity associated with a cold front is expected to
impact region early Thursday morning. Conditions will be favorable
for the development of severe thunderstorms with both events.
Although a brief tornado may occur with any supercells that develop,
the main threats with the storms will be hail stones up to 2 inches
in diameter and damaging wind gusts of 60 to 70 MPH.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A strong upper-level trough will move across the Deep South region
Sunday into Sunday night. Scattered thunderstorms will be possible,
especially Sunday afternoon and evening when a few strong to severe
storms may be possible. Heavy rainfall is also expected with this
system and rises on area rivers may be possible early next week.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible late this afternoon, and again early Thursday morning.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
70/DD
In the hours before
Special weather statement, Apr 8, 4:46 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
546 PM CDT Wed Apr 8 2020
ALZ005-006-082330-
Madison AL-Limestone AL-
546 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Pulaski, moving southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Athens, Ardmore, Harvest, Elkmont, Lester, Toney, Holland Gin, Mt
Rozell and Leggtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8678 3494 8661 3477 8689 3498 8721
3500 8721
TIME...MOT...LOC 2245Z 303DEG 30KT 3501 8710
09Thunderstorm Wind, Lauderdale
- When
- April 8, 5:27 PM CST
- Where
- Lauderdale County, 1.54 mi NNE of Woodlawn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.852, -87.594
A tree was knocked down at 501 Spring Wood Court.
Thunderstorm Wind, Lauderdale
- When
- April 8, 5:31 PM CST
- Where
- Lauderdale County, 1.94 mi N of Whitehead
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.908, -87.319
A tree was knocked down on CR 89 at CR 50.
Thunderstorm Wind, Lauderdale
- When
- April 8, 5:32 PM CST
- Where
- Lauderdale County, 0.6 mi N of Whitehead
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.889, -87.319
A tree was knocked down on CR 89 at CR 76.
Thunderstorm Wind, Lauderdale
- When
- April 8, 5:34 PM CST
- Where
- Lauderdale County, 1.61 mi NNE of Whitehead
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.900, -87.306
A tree was knocked down on CR 545 between CR 50 and CR 76.
Thunderstorm Wind, Lauderdale
- When
- April 8, 5:37 PM CST
- Where
- Lauderdale County, 1.7 mi W of Rogersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.830, -87.310
Thunderstorm winds partially knocked down a wood fence. A few shingles were blown off of the roof of a home. A large tree was knocked down near Turner Lindsey Road. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Virginia, April 8, 2020$239,000 · 1.5 in hail · 42 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888697, 888695, 888696, 888701, 888647.